Florida, 2004

Damaging Wind in Florida, July 3, 2004

July 3, 2004 · NWS JAX · 1 event in 1 county or zone

Numerous powerlines down

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Numerous powerlines down

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 3, 1:31 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 3, 1:31 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
231 PM EDT SAT JUL 3 2004

.CURRENTLY...SURFACE RIDGE CONTINUES OVER SOUTH FLORIDA WITH SURFACE
TROF ALONG THE MIDDLE ATLANTIC STATES. THIS WAS PROVIDING A WESTERLY
FLOW OVER THE REGION. ALOFT...UPPER RIDGE NOSING NORTH ALONG THE
FLORIDA PENINSULA WITH SEVERAL UPPER LEVEL DISTURBANCES EXTENDING
FROM GEORGIA SOUTHWEST INTO THE NORTH CENTRAL GULF. THESE
DISTURBANCES ARE DOWNSTREAM FROM MEAN TROF OVER THE CENTRAL UNITED
STATES. TWO DISTINCT AREAS OF CONVERGING FLOW IN THE LOWER LEVELS OF
THE ATMOSPHERE ARE THE FOCUS OF SHOWER/THUNDERSTORM ACTIVITY...ONE
EXTENDING FROM SOUTHEAST GEORGIA ACROSS THE FLORIDA PANHANDLE
(ASSOCIATED WITH MID-LEVEL DISTURBANCE)...WITH ANOTHER EXTENDING FROM
WEST CENTRAL FLORIDA INTO THE EASTERN GULF.
&&

.SHORT TERM...ANOTHER ACTIVE AFTERNOON IN STORE...WITH LATEST
SATELLITE DERIVED SOUNDINGS SHOWING CAPES AOA 2000 J/KG...HIGHEST
ACROSS NORTHEAST FLORIDA. FOCUS AREA FOR STRONG/SEVERE STORMS
WILL CONTINUE ACROSS NORTH FLORIDA THE REMAINDER OF THIS AFTERNOON
AND EARLY EVENING AS WEAK NVA AHEAD OF APPROACHING SHORTWAVE ACTIVITY
HAS ENABLED TEMPS TO CLIMB TO NEAR 90. A MORE STABLE AIRMASS NOTED
ACROSS SOUTHEAST GEORGIA WITH TEMPS MAINLY IN THE MID 80S...EXCEPT
NEAR 90 NEAR THE COAST. WEST COAST SEA-BREEZE WILL CONTINUE TO DRIVE
EAST...WITH EAST COAST SEABREEZE LIKELY HOLDING EAST OF I-95. WILL
MENTION SCATTERED EVENING STORMS FOR ALL OF NORTHEAST FLORIDA (WITH
GREATEST COVERAGE EAST OF U.S. HIGHWAY 301) AND COASTAL SECTIONS OF
SOUTHEAST GEORGIA...WITH ISOLATED POPS FOR INTERIOR SOUTHEAST
GEORGIA. THE COMBINATION OF ELEVATED MOISTURE NEAR THE SURFACE...
LIGHT BOUNDARY LAYER WINDS AND DECREASING CLOUDINESS WILL PROMOTE FOG
DEVELOPMENT AFTER MIDNIGHT.

AS ADVERTISED...SUNDAY WILL TRANSITION TO NEAR CLIMO POPS AS MODELS
SUGGEST DRIER AIR ADVECTING INTO THE REGION IN RESPONSE TO DEEP
LAYER RIDGING BUILDING IN FROM THE NORTH...WITH UPPER TROF
SHIFTING TO THE OHIO VALLEY REGION. FOCUS AREA WILL CONTINUE ACROSS
THE WESTERN ZONES DURING THE LATE MORNING/EARLY AFTERNOON TIME-
FRAME...SHIFTING EAST TOWARDS THE LATER PART OF THE DAY. DUE TO LESS
MOISTURE AND WEAKER DYNAMICS...WILL GO WITH ONLY CHANCE POPS.
FAVORABLE CONDITIONS WILL AGAIN LEAD TO AREAS OF FOG DEVELOPMENT
AFTER MIDNIGHT. SIMILAR CONDITIONS EXPECTED FOR MONDAY AND
TUESDAY WITH TEMPS ABOVE CLIMO WITH CHANCE POPS.
&&

.EXTENDED PERIOD (WED THRU SAT)...SUBTROPICAL RIDGE WILL HOLD OVER
THE REGION...BRINGING VERY WARM AFTERNOON READINGS (LOWER TO MID
90S MOST LOCATIONS). A CHANCE OF AFTERNOON INTO EVENING THUNDERSTORMS
EACH DAY...WITH COLLISION OVER THE INTERIOR DUE TO LIGHT STEERING
FLOW.
&&

.MARINE...HIGH PRESSURE RIDGE WILL HOLD SOUTH OF THE AREA...
MAINTAINING SOUTHWEST TO WEST FLOW ACROSS THE LOCAL WATERS...EXCEPT
AN ONSHORE FLOW NEAR THE COAST EACH AFTERNOON AS THE SEABREEZE
DEVELOPS. NO HEADLINES...WITH STRONGEST WINDS NEAR 15 KNOTS AT NIGHT
IN THE OFFSHORE COASTAL WATERS. SEAS WILL RANGE FROM 1 TO 3 FEET...
HIGHEST OVER OFFSHORE WATERS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 71 92 73 94 / 20 30 30 30
SSI 74 90 76 91 / 30 30 30 20
JAX 72 91 74 93 / 40 40 30 30
SGJ 73 90 75 89 / 40 50 30 20
GNV 71 91 72 93 / 40 50 30 40
OCF 71 91 72 92 / 40 50 30 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

ZAPPE/DEESE
Hazardous weather outlook, Jul 3, 10:59 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1159 AM EDT SAT JUL 3 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL-
BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA-
COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL-
GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA-
JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL-
SUWANNEE FL-UNION FL-WARE GA-WAYNE GA-
1200 PM EDT SAT JUL 3 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

DAYTIME HEATING WILL COMBINE WITH THE SEABREEZES TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. THUNDERSTORMS WILL
INITIATE ALONG THE WESTERN ZONES AND INCREASE IN COVERAGE THROUGH THE
AFTERNOON AS THE WEST COAST SEABREEZE MOVES INLAND. THE SEABREEZES
AND STORM OUTFLOWS WILL COLLIDE OVER INTERIOR ZONES LATE THIS
AFTERNOON. STORMS WILL PERSIST THROUGH SUNSET BEFORE WEAKENING AS
THEY MOVE EAST AROUND 10 TO 15 MPH.

THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OVER 40
MPH...AS WELL AS FREQUENT LIGHTNING AND UP TO 2 TO 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. THE STRONGEST STORMS WILL PRODUCE FREQUENT
LIGHTNING...STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.
SPOTTERS SHOULD BE ON THE ALERT FOR THE POSSIBILITY OF STORMS
PRODUCING LOWLAND FLOODING IN SOME AREAS. PLEASE RELAY ANY REPORTS OF
FLOODING OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ

In the hours before

Special weather statement, Jul 3, 12:29 PM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
129 PM EDT SAT JUL 3 2004

FLZ021-031815-
SUWANNEE FL-
129 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 215 PM EDT...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF LIVE OAK...
MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND NEWBURN...LIVE OAK...MCALPIN...WELLBORN AND
HOUSTON THROUGH 215 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 3, 1:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SAT JUL 3 2004

FLZ036-037-031930-
ALACHUA FL-PUTNAM FL-
245 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 330 PM
EDT...

AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES EAST OF GROVE
PARK...OR ABOUT 8 MILES SOUTHWEST OF MELROSE...MOVING EAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
GROVE PARK...MELROSE...JOHNSON AND INTERLACHEN THROUGH 330 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 3, 1:59 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT SAT JUL 3 2004

FLZ024-GAZ164-032000-
CHARLTON GA-NASSAU FL-
259 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN NASSAU AND
SOUTHERN CHARLTON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL
VALID UNTIL 400 PM EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES WEST OF ST.
GEORGE...OR ABOUT 18 MILES SOUTHWEST OF HILLIARD...MOVING EAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND MONIAC THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 3, 2:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
307 PM EDT SAT JUL 3 2004

FLZ025-033-031945-
DUVAL FL-ST. JOHNS FL-
307 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS AND SOUTHERN DUVAL COUNTIES FOR STRONG THUNDERSTORM WINDS AND
HAIL VALID UNTIL 345 PM EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES WEST
OF SWITZERLAND TO 6 MILES SOUTHEAST OF SWITZERLAND...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF FRUIT COVE TO 7 MILES SOUTH OF
FRUIT COVE...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND SWITZERLAND...MANDARIN...FRUIT
COVE...SAWGRASS...PALM VALLEY...GUANA RIVER STATE PARK...DURBIN AND
BAYARD THROUGH 345 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 3, 2:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
346 PM EDT SAT JUL 3 2004

FLZ037-040-032030-
MARION FL-PUTNAM FL-
346 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN MARION
AND PUTNAM COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID
UNTIL 430 PM EDT...

AT 346 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF SALT
SPRINGS...MOVING EAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND SALT SPRINGS...GEORGETOWN AND LAKE COMO
THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE
Special weather statement, Jul 3, 2:52 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
352 PM EDT SAT JUL 3 2004

FLZ033-032045-
ST. JOHNS FL-
352 PM EDT SAT JUL 3 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 352 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTH OF ELKTON...OR
ABOUT 7 MILES SOUTHWEST OF ST. AUGUSTINE...MOVING EAST AT 10 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ELKTON...BAKERSVILLE...ST. AUGUSTINE SOUTH...ST. AUGUSTINE
SHORES...ST. AUGUSTINE...VILANO BEACH AND ST. AUGUSTINE BEACH
THROUGH 430 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE

The radar

The Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
July 3, 3:30 PM EST
Where
St. Johns County, Fruit Cove
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.100, -81.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403647.